ISSN 1234-3099 (print version)

ISSN 2083-5892 (electronic version)

Discussiones Mathematicae Graph Theory

IMPACT FACTOR 2018: 0.741

SCImago Journal Rank (SJR) 2018: 0.763

Rejection Rate (2017-2018): c. 84%

Discussiones Mathematicae Graph Theory


Discussiones Mathematicae Graph Theory 32(3) (2012) 557-567
DOI: 10.7151/dmgt.1626

Generalized Graph Cordiality

Oliver Pechenik and Jennifer Wise

Department of Mathematics
University of Illinois
Urbana, IL, 61801


Hovey introduced A-cordial labelings in [4] as a simultaneous generalization of cordial and harmonious labelings. If A is an abelian group, then a labeling f: V(G) → A of the vertices of some graph G induces an edge-labeling on G; the edge uv receives the label f(u) + f(v). A graph G is A-cordial if there is a vertex-labeling such that (1) the vertex label classes differ in size by at most one and (2) the induced edge label classes differ in size by at most one.

Research on A-cordiality has focused on the case where A is cyclic. In this paper, we investigate V4-cordiality of many families of graphs, namely complete bipartite graphs, paths, cycles, ladders, prisms, and hypercubes. We find that all complete bipartite graphs are V4-cordial except Km,n where m,n ≡ 2(mod 4). All paths are V4-cordial except P4 and P5. All cycles are V4-cordial except C4, C5, and Ck, where k ≡ 2(mod 4). All ladders P2 [¯] Pk are V4-cordial except C4. All prisms are V4-cordial except P2 [¯] Ck, where k ≡ 2(mod 4). All hypercubes are V4-cordial, except C4.

Finally, we introduce a generalization of A-cordiality involving digraphs and quasigroups, and we show that there are infinitely many Q-cordial digraphs for every quasigroup Q.

Keywords: graph labeling, cordial graph, A-cordial, quasigroup

2010 Mathematics Subject Classification: 05C78, 05C25.


[1]I. Cahit, Cordial graphs: a weaker version of graceful and harmonious graphs, Ars Combin. 23 (1987) 201--207.
[2]J.A. Gallian, A dynamic survey of graph labeling, Electron. J. Combin. 18 (2011) }.
[3]R.L. Graham and N.J.A. Sloane, On additive bases and harmonious graphs, SIAM J. Algebraic Discrete Methods 1 (1980) 382--404, doi: 10.1137/0601045.
[4]M. Hovey, {A}, Discrete Math. 93 (1991) 183--194, doi: 10.1016/0012-365X(91)90254-Y.
[5]G. McAlexander, Undergraduate thesis, (Mary Baldwin College, c.2007).
[6]A. Riskin, 22-cordiality of complete and complete bipartite graphs,
(, September 2007.

Received 30 March 2011
Revised 30 September 2011
Accepted 30 September 2011